Texas, 2003

Hail in Texas, June 25, 2003

June 25, 2003 · NWS LUB · 3 events in 3 counties and zones

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$25,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 25, 3:08 PM CST, 1 hour 52 minutes earlier.

Area forecast discussion, Jun 25, 3:08 PM CST, 1 hour 52 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
408 PM CDT WED JUN 25 2003

DAY ONE...

MID-LEVEL IMPULSE PARTIALLY RESPONSIBLE FOR OVERNIGHT CONVECTION
ACROSS THE RIO GRANDE VALLEY/MOUNTAIN REGION OF WEST TX WAS MOVING
OVER FAR SOUTHEAST NM THIS AFTERNOON. BELOW...UNSEASONABLY STRONG
COLD FRONT CONTINUES TO MARCH SOUTH ACROSS THE SOUTHERN TX PANHANDLE
AND THE NORTHERN PORTIONS OF THE SOUTH PLAINS...WHILE THERMALLY
INDUCED SURFACE LOW WAS SITUATED IN SOUTHEAST NM.

FIRST TWELVE HOURS OF FORECAST WAS HEAVILY WEIGHTED TOWARDS THE RUC
SINCE IT APPEARS BE HANDLING THE MOVEMENT OF THE FRONT THE BEST.
BELIEVE THAT FRONT WILL CONTINUE ITS SLOW SOUTHWARD MOVEMENT ACROSS
THE CWA TONIGHT. AT THIS TIME IT APPEARS THE FRONT SHOULD CLEAR THE
SOUTHEAST ZONES BEFORE DAYBREAK WITH SCATTERED CONVECTION JUST ABOUT
ANYWHERE OVERNIGHT. HOWEVER...CONVECTION OFF THE CAPROCK IS MOST
CAPABLE OF GOING SEVERE LATE THIS AFTERNOON AND EVENING...WHEREAS
CONVECTION ALONG AND NORTH OF THE FRONT WILL BE CAPABLE OF HEAVY
RAINFALL. PRECIPITATION CHANCES EXPECTED TO DIMINISH FROM NORTHWEST
TO SOUTHEAST STEADILY DURING THE DAY ON THURSDAY AS AN INCREASINGLY
MORE STABLE AIRMASS FILTERS SOUTH ACROSS THE AREA. AFTERNOON
TEMPERATURES SHOULD BE A GOOD 8 TO 10 DEGREES COOLER ON THURSDAY.

FCSTID = 02

DAYS TWO THROUGH SEVEN...
STRONG TROF SWINGING ACROSS GREAT LAKES ALLOWING RIDGE PREVIOUSLY
OVER SOUTH TEXAS TO REPOSITION ALONG THE WEST COAST. COOL HIGH
PRESSURE RIDGE WILL COVER THE AREA INITIALLY WITH VERY STABLE AIR
FOR THIS TIME OF YEAR. NORTHWEST FLOW FROM FRIDAY THROUGH THE
WEEKEND INITIALLY APPEARS TOO WEAK FOR A SIGNIFICANT CHANCE OF
MOVING CONVECTION INTO OUR AREA FROM HIGHER TERRAIN TO OUR WEST. MID
LEVEL FLOW FORECAST TO INCREASE JUST A BIT BY LATE SATURDAY OR
SUNDAY COULD VERY WELL CHANGE THAT IDEA. FOR NOW...WILL HOLD ONTO
ONLY SLIGHT CHANCES OF THUNDERSTORMS EACH DAY KEEPING MENTION
LIMITED TO OUR WESTERN TWO TIERS OF ZONES BOTH FRIDAY AND SATURDAY
BEFORE COVERING ALL ZONES SUNDAY. RIDGING AND WARMING ALOFT EXPECTED
TO MOVE OVER THE AREA FROM EARLY TO MIDDLE OF NEXT WEEK SHOULD BE
ENOUGH TO LIMIT THUNDERSTORM CHANCES. SO KEEPING MONDAY THROUGH
WEDNESDAY DRY WITH TEMPERATURES HEATING UP.  MCQUEEN/05

FRIONA      58 74 53 85 / 30 20 00 00
TULIA       60 75 54 85 / 40 20 00 00
PLAINVIEW   63 76 55 86 / 40 20 00 00
LEVELLAND   66 77 56 87 / 30 30 00 00
LUBBOCK     68 78 57 86 / 40 30 00 00
BROWNFIELD  69 80 58 87 / 30 30 00 00
CHILDRESS   67 78 59 86 / 50 20 00 00
SPUR        70 80 58 86 / 50 40 00 00
ASPERMONT   75 82 62 86 / 50 40 00 00

.LBB...NONE.
Hazardous weather outlook, Jun 25, 10:46 AM CST, 6 hours 14 minutes before
TXZ021>044-252300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1100 AM CDT WED JUN 25 2003

THIS IS A HAZARDOUS WEATHER OUTLOOK FOR THE EXTREME SOUTHERN
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
THE EXTREME SOUTHERN PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS
LATE THIS AFTERNOON THROUGH THIS EVENING.

ISOLATED STRONG THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A COLD
FRONT MOVING SOUTH ACROSS THE AREA THIS AFTERNOON THROUGH THIS
EVENING. MEANWHILE...ISOLATED STRONG THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG A DRYLINE IN EASTERN NEW MEXICO. GRADUALLY THE
THUNDERSTORMS WILL BECOME MORE WIDESPREAD AS THEY MOVE EAST TO
NORTHEAST ACROSS THE AREA THIS EVENING. A FEW OF THE STORMS WILL
HAVE THE POTENTIAL TO BECOME SEVERE WITH THE PRIMARY THREAT BEING
LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED BY LATE THIS AFTERNOON.

JH

In the hours before

Special weather statement, Jun 25, 3:06 PM CST, 1 hour 54 minutes before
TXZ032-038-043-044-260300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
406 PM CDT WED JUN 25 2003

THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 592 FOR PARTS OF THE LOW ROLLING PLAINS. THE WATCH IS IN
EFFECT UNTIL 1000 PM CDT AND INCLUDES THE FOLLOWING COUNTIES...

COTTLE... KENT... KING... AND STONEWALL.

SOME COMMUNITIES INCLUDED IN THIS WATCH ARE...

PADUCAH... GUTHRIE... ASPERMONT... AND JAYTON.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH
AREA. PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.
Local storm report, Jun 25, 4:50 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK, TX
550 PM CDT WED JUN 25 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 PM    FLOYDADA                  TX   .88 INCH HAIL
06/25/03   FLOYD                          REPORTED AT FIRE STN.

0839 PM    2 N ASPERMONT             TX   1.75 INCH HAIL
06/25/03   STONEWALL                      REPORTED BY SHERIFF

MRC

The radar

The Lubbock radar (KLBB), 58 km away, was scanning. The volume nearest the first event began at 22:57 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Floyd

When
June 25, 5:00 PM CST
Where
Floyd County, Floydada
Measured
0.88 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
33.983, -101.333

Hail, Stonewall

When
June 25, 7:39 PM CST
Where
Stonewall County, 2 mi N of Aspermont
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.183, -100.233

The Stonewall County Sheriff's Office reported golfball size hail.

Hail, Kent

When
June 25, 9:10 PM CST
Where
Kent County, 3 mi W of Jayton
Measured
0.75 in hail
Crop damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
33.250, -100.633

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5367044, 5367131, 5367132.